Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 133, NWS Jackson, KY

July 12, 2003Leslie County, Perry County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jul 12, 2003, 10:52 PM EDT for Leslie County, Perry County, Kentucky. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 12, 2003, 10:52 PM EDT (02:52 UTC)
Expired
Jul 12, 2003, 11:30 PM EDT
In force
38 min
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

Counties Leslie County, KY, Perry County, KY

The radar

The Jackson,KY radar (KJKL), 47 km from the middle of the area, began a volume at 02:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 12, 5:05 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 2.9 hours before the alert went out and 316 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2003-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 89 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2003-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
89 J/kg
Mixed-layer CIN
-167 J/kg
Mixed-layer LCL
1585 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 5:15 PM EDT, 5 hours 37 minutes earlier.

Area forecast discussion, Jul 12, 5:15 PM EDT, 5 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
515 PM EDT SAT JUL 12 2003

ISOLATED TO SCATTERED SEVERE THUNDERSTORMS CONTINUE THROUGH EAST
KENTUCKY WITH ADDITIONAL THUNDERSTORMS NOW DEVELOPING FURTHER
NORTHWEST. LOW LEVEL MOISTURE AND COLD AIR ALOFT ARE COMBINING WITH
A STREAM OF SHORTWAVE ENERGY TO GENERATE AND MAINTAIN THESE STORMS.
ANTICIPATING A NEW WATCH BOX SO WILL ADJUST ZONES AS NEEDED.

THE REST OF THE FORECAST REMAINS NEARLY THE SAME AS THE MORNING
PACKAGE ASIDE FROM BEEFING UP POPS/CLOUDS AND QPF THIS EVENING. OUR
STEADY STATE PATTERN OF A LARGE SOUTHWEST RIDGE AND OHIO VALLEY
TROUGH CONTINUES THROUGH THE EXTENDED PERIOD INTO NEXT WEEKEND.
MONDAY AND TUESDAY LOOK DRY AS A HINT OF RIDGING EASES EASTWARD FROM
THE SOUTHWEST ALONG WITH SOME DRIER AIR. BY WEDNESDAY AFTERNOON MORE
MOISTURE SEEPS IN FROM THE SOUTH AND ANOTHER TROUGH BEGINS TO HEAD
FOR THE OHIO VALLEY AND SHIFTS THROUGH BY FRIDAY EVENING. WILL GO
DRY MONDAY AND TUESDAY WITH A BETTER CHANCE OF LATE DAY STORMS
WEDNESDAY AND THURSDAY...THEN ONLY SLIGHT CHANCE FOR FRIDAY
AFTERNOON AND A QUIET SATURDAY.

NO 12Z MOS AVAILABLE TO COMPARE SO MINORLY TWEAKED CURRENT TEMP
GRIDS BASED ON THE LIMITED MODEL SUITE AND CURRENT CONDITIONS.

THE GRIDS WERE IN GOOD SHAPE AND LACKING THE MESOETA DID NOT
REPOPULATE WITH ANYTHING...JUST TWEAKED EXISTING GRIDS.

PRELIMINARY CCF NUMBERS:
LOZ 061/080 061/085 064 422
JKL 062/079 062/082 065 412

.JKL...SEVERE THUNDERSTORM WATCH UNTIL 9 PM EDT FOR KYZ079-083>085
SEVERE THUNDERSTORM WATCH UNTIL 6 PM EDT FOR THE REST OF THE CWA.

GREIF

PREVIOUS DISCUSSIONS FOLLOW
-------------------------------------------------------------------
1145 AM EDT SAT JUL 12 2003

14Z SFC ANALYSIS INDICATES A SFC TROUGH/FRONT EXTENDING FROM SW
ONTARIO DOWN INTO SE IL. WV IMAGERY INDICATES A COUPLE OF SW/VS IN NW
FLOW TO MOVE ACROSS OH VALLEY THIS AFTERNOON. VAD PROFILE INDICATES
MARGINAL TO MODERATE SHEAR. WITH SFC HEATING AND STEEPENING LAPSE
RATES THIS AFTERNOON...FEEL THAT THERE IS A CHANCE OF SEVERE STORMS
WITH LARGE HAIL AND WINDS PRIMARY THREATS. SPC HAS INCIDATED THAT
SLIGHT RISK WILL BE EXTENDED INTO OUR REGION AND THIS IS DEFINITELY
WARRANTED. STORMS TO THE WEST OF CWA S AND E OF LEX ARE LIKELY A
SIGN OF THINGS TO COME THIS AFTERNOON. UPDATED POPS TO CHANCE ALL
ZONES WITH HIGHEST IN THE SOUTH AS WAS TREND FROM PREVIOUS FORECAST
AND GIVEN SLIGHTLY BETTER MOISTURE.

PELTON

---------------------------------------------------------------------
315 AM EDT SAT JUL 12 2003

MAIN INFLUENTIAL PARTY CONTINUES TO BE AMPLIFIED TROUGH OVER THE
EASTERN CONUS. 5H LOW NEAR LAKE HURON CONTINUES TO SLOWLY SPIN ITS
WAY EAST. EMBEDDED S/WS IN NORTHWEST FLOW MAKING THEIR PRESENCE
FELT...ESPECIALLY IN SO. MISSOURI AND NORTHERN ARKANSAS WHERE
CONVECTION IS ONGOING. ANOTHER S/WV IS CURRENTLY DIVING
SOUTHEAST...HELPING TO SPARK UP PRECIP IN EASTERN ILL AND SOUTHWEST
IN. GOOD INSTABILITY AND S/WV TRIGGER WILL LEAD TO SCATTERED SHOWERS
AND THUNDERSTORMS FOR TODAY. BEST CHANCE APPEARS TO BE IN SOUTHERN
HALF...WHERE CAP APPEARS WEAKEST. HEALTHY WIND PROFILE AND COOLER
AIR ALOFT SHOULD SUPPORT SOME STRONGER STORMS TODAY. EXPECT PRECIP
TO DIE QUICKLY AS TRIGGER LEAVES AS WELL AS DAYTIME HEATING. SUNDAY
FEATURES A NICE DAY AS HIGH PRESSURE BUILDS IN FROM THE NORTH.
STRONG CAP WILL KEEP A LID ON BUILD UPS...WITH THE EXCEPTION OF THE
SOUTHEAST...WHERE PERHAPS A FEW CELLS MAY BREAK THROUGH DURING PEAK
HEATING. TROUGH SLOWLY GETS FLATTENED OUT TOWARDS MIDWEEK JUST IN
TIME FOR ANOTHER WEAKER TROUGH TO DROP IN FOR LATE WEDNESDAY...AND
CONTINUE ITS INFLUENCE THROUGH END OF THE WORKWEEK. TEMPERATURES
WILL MODERATE BACK TO NEAR NORMALS BY MIDWEEK...BEFORE TROUGHINESS
TAKES THEM DOWN TO BELOW NORMAL VALUES AGAIN FOR THE LATTER PART OF
NEXT WEEK.

GEOGERIAN
Hazardous weather outlook, Jul 12, 5:50 AM EDT, 17 hours 2 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-131100-

HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE JACKSON KY
550 AM EDT SAT JUL 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND EARLY THIS
EVENING. A SLIGHT RISK OF SEVERE WEATHER EXISTS THIS AFTERNOON AND
EARLY THIS EVENING FOR AREAS ALONG AND SOUTHWEST OF A LINE FROM
WHITESBURG...TO HAZARD...TO BOONEVILLE...TO SANDGAP. DAMAGING WINDS
AND LARGE HAIL ARE THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

ON SUNDAY...THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS IN THE
AFTERNOON AND EVENING FOR AREAS BORDERING TENNESSEE AND VIRGINIA.
THESE STORMS ARE NOT EXPECTED TO BE SEVERE AT THIS TIME.

ON WEDNESDAY...THERE IS A SLIGHT CHANCE FOR AFTERNOON AND EVENING
THUNDERSTORMS. THESE STORMS ARE NOT EXPECTED TO BE SEVERE AT THIS
TIME.

ON THURSDAY AND FRIDAY...THERE IS A CHANCE FOR THUNDERSTORMS. THESE
STORMS ARE NOT EXPECTED TO BE SEVERE AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY HAIL OR WIND DAMAGE THIS
AFTERNOON AND EVENING.

GEOGERIAN

...CORRECTED GRAMMAR...

In the hours before

Local storm report, Jul 12, 6:56 PM EDT, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
656 PM EDT SAT JUL 12 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0637 PM    6 E SANDY HOOK            KY   .75 INCH HAIL
07/12/03   ELLIOTT                        PENNY-SIZED HAIL. REPORTED
                                          BY TRAINED SPOTTER.

JP
Local storm report, Jul 12, 7:39 PM EDT, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
739 PM EDT SAT JUL 12 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 PM    VIPER                     KY   WIND DAMAGE
07/12/03   PERRY                          TREES DOWN ALONG HWY
                                          7. REPORTED BY
                                          PERRY COUNTY 911.

JP
Local storm report, Jul 12, 7:48 PM EDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
748 PM EDT SAT JUL 12 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0720 PM    7 SE CROCKETT             KY   .75 INCH HAIL
07/12/03   MORGAN                         DIME SIZE HAIL AT REBER
                                          ROAD. REPORTED BY TRAINED
                                          SPOTTER.

KO
Local storm report, Jul 12, 7:56 PM EDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON, KY
550 PM EDT SAT JUL 12 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0424 PM    7W HYDEN                  KY   WIND DAMAGE
07/12/03   LESLIE                         ONE TREE DOWN AT BEAR
                                          BRANCH.REPORTED BY LESLIE
                                          COUNTY EOC.

0441 PM    4S HYDEN                  KY   WIND DAMAGE
07/12/03   LESLIE                         ONE TREE DOWN AT STINNETT.
                                          REPORTED BY LESLIE COUNTY
                                          EOC.

0444 PM    DALEY                     KY   .75 INCH HAIL
07/12/03   LESLIE                         DIME SIZE HAIL AT HEAD OF
                                          P0LLS CREEK. REPORTED BY
                                          LESLIE COUNTY EOC.

0447 PM    6S HYDEN                  KY   WIND DAMAGE
07/12/03   LESLIE                         ONE TREE DOWN ON BEECH
                                          FORK ROAD NEAR ASHER.
                                          REPORTED BY LESLIE COUNTY
                                          EOC.

0450 PM    5S HYDEN                  KY   .75 INCH HAIL
07/12/03   LESLIE                         DIME SIZE HAIL IN
                                          HOSKINSTON. REPORTED BY
                                          LESLIE COUNTY EOC.

KO
Special weather statement, Jul 12, 8:52 PM EDT, 2 hours before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-130130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
852 PM EDT SAT JUL 12 2003

...THE SEVERE THUNDERSTORM WATCHES ARE CANCELLED FOR PORTIONS OF
EASTERN AND SOUTH CENTRAL KENTUCKY...

THE STORMS WHICH PROMPTED THE SEVERE THUNDERSTORM WATCHES HAVE
MOSTLY MOVED OUT OF THE AREA.  THE FEW THUNDERSTORMS REMAINING HAVE
WEAKENED BELOW SEVERE LIMITS AND ARE EXPECTED TO REMAIN NON-SEVERE.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.CRH.NOAA.GOV/JKL

HEINLEIN
Local storm report, Jul 12, 8:58 PM EDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
858 PM EDT SAT JUL 12 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0335 PM    MCWHORTER                 KY   WIND DAMAGE
07/12/03   LAUREL                         TREES DOWN. REPORTED BY
                                          LAUREL COUNTY DISPATCH.

JP

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 1:26 PM EDTSevere Thunderstorm WarningJKLMcCreary79 min
Jul 13, 2:31 PM EDTSevere Thunderstorm WarningJKLWhitley44 min
Jul 13, 2:36 PM EDTSevere Thunderstorm WarningJKLPulaski54 min
Jul 13, 3:11 PM EDTSevere Thunderstorm WarningJKLLaurel49 min
Jul 13, 3:28 PM EDTSevere Thunderstorm WarningJKLPulaski47 min
Jul 13, 3:38 PM EDTFlash Flood WarningJKLPulaski3 hr
Jul 13, 3:57 PM EDTSevere Thunderstorm WarningJKLClay48 min
Jul 13, 4:15 PM EDTSevere Thunderstorm WarningJKLPulaski45 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.